Key result
Fluoxetine, topiramate, and phentermine interaction linked to severe serotonin syndrome with stress-induced cardiomyopathy and PE.
Why the study?
Serotonin syndrome is a potentially life-threatening condition associated with increased serotonergic activity that is often underdiagnosed due to its variable presentation.
Case Report (n=1)
This case highlights that serotonin syndrome can rarely be complicated by multiple organ injury, including stress-induced cardiomyopathy and pulmonary thromboembolism.
Rare multi-organ complications in serotonin syndrome warrant clinical vigilance; this case report leaves open broader causal inferences.
RATIONALE: Serotonin syndrome (SS), also referred to as serotonin toxicity, is a potentially life-threatening condition associated with increased serotonergic activity in the central nervous system, but often underdiagnosed due to its variable presentation. PATIENT CONCERNS: A 46-year-old woman presented to the emergency department with complaints of fever, confused mental status with slurred speech, agitation. The patient also exhibited lower extremities weakness with spontaneous clonus. The physical examination revealed tachycardia and tachypnea. The patient was taking fluoxetine for depression disorder and anti-obesity medications including topiramate and phentermine. Initial laboratory finding demonstrated severe hypoxemia and rhabdomyolysis with renal dysfunction. DIAGNOSES: Spinal tap and brain magnetic resonance imaging showed no clues that could explain the patient's neuromuscular symptoms. Based on the patient's overall presentation and use of medications, a diagnosis of SS was made. However, the patient's inpatient treatment was complicated by pulmonary thromboembolism (PTE) and stress-induced cardiomyopathy (SCM). INTERVENTIONS: The patient was intubated and admitted to the intensive care unit for supportive care, including mechanical ventilation and hemodialysis. The patient received an intravenous benzodiazepine and vecuronium for controlling autonomic dysfunction and neuromuscular symptoms. Anticoagulation was also initiated promptly following the diagnosis of PTE. OUTCOMES: After intensive supportive care, she was discharged 1 month after admission with normalized left ventricular motion and systolic function. LESSONS: This case highlights that SS should be considered as an etiology of unexplained episodes of altered mental status and neuromuscular abnormalities. Rarely, this condition can be complicated by multiple organ injury, involving conditions such as rhabdomyolysis, renal failure, SCM and PTE. Thus, physicians must be aware of the various and atypical manifestations of serotonin syndrome in order to avoid missing the diagnosis of a potentially fatal condition.
No takes yet. Share an insight, caveat, or question.
Yi et al. (2025) conducted a case report in Serotonin syndrome complicated by multiple organ injury (n=1). Fluoxetine, topiramate, and phentermine was evaluated on Clinical recovery. A 46-year-old woman developed severe serotonin syndrome complicated by rhabdomyolysis, renal failure, stress-induced cardiomyopathy, and pulmonary thromboembolism due to interactions between fluoxetine, topiramate, and phentermine.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Medicine